Structure and properties of Hughston's stochastic extension of the Schrödinger equation

Stephen L. Adler, Lawrence P. Horwitz

Research output: Contribution to journalArticlepeer-review

Abstract

Hughston has recently proposed a stochastic extension of the Schrödinger equation, expressed as a stochastic differential equation on projective Hubert space. We derive new projective Hilbert space identities, which we use to give a general proof that Hughston's equation leads to state vector collapse to energy eigenstates, with collapse probabilities given by the quantum mechanical probabilities computed from the initial state. We discuss the relation of Hughston's equation to earlier work on norm-preserving stochastic equations, and show that Hughston's equation can be written as a manifestly unitary stochastic evolution equation for the pure state density matrix. We discuss the behavior of systems constructed as direct products of independent subsystems, and briefly address the question of whether an energy-based approach, such as Hughston's, suffices to give an objective interpretation of the measurement process in quantum mechanics.

Original languageEnglish
Pages (from-to)2485-2499
Number of pages15
JournalJournal of Mathematical Physics
Volume41
Issue number5
DOIs
StatePublished - May 2000

Fingerprint

Dive into the research topics of 'Structure and properties of Hughston's stochastic extension of the Schrödinger equation'. Together they form a unique fingerprint.

Cite this